Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

High TSH levels. Suffer from hypothyroidism. Weight gain. Does the increase in medicine affect the weight?

Hi doctor, Im Roopa here. Im lacking Thyroid ( Hypothyroidism ) and when I checked it for the first time i.e before my delivery it was 10.2( TSH ) i was taking 50mcg and TSH levels were normal. Now after delivery i.e after 7 months now the levels have been raised terribly and my TSH is 55.5. My weight is also increasing week by week though I walk and diet . Now Im on 75mcg Suggest me how to reduce my weight. Will my weight be reduced if my TSH levels are normal?
Asked On : Fri, 22 Feb 2013
Answers:  3 Views:  138
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
Hi, thanks for using healthcare magic

Hypothyroidism is associated with weight gain, as your levels improve with use of the thyroid replacement then your weight should also improve or decrease.
To further modify your weight your would have to decrease you caloric intake (food and drink calories) and increase your caloric output ( through exercise).

To decrease your intake , there are two main types of diets though variations exist, (1) low fat diet (2) low carbohydrate diet. You can decide which the two your prefer.
In general , it is suggested that you eliminate fruit drinks and sodas, after this the suggestions for each diet varies.

If you are breast feeding, you have to be careful in reducing your intake too much because it would affect milk production.

I hope this helps
Answered: Fri, 22 Feb 2013
I find this answer helpful

3 Doctors agree with this answer

Internal Medicine Specialist Dr. Mayank Bhargava's  Response
Jan 2013
Hi,
Thanks for posting your query.
With the available symptoms and attached blood reports, there appears to be partially controlled hypothyroidism (as you have elevated TSH above normal reference range).
Weight gain may be a sequel of partially treated disease.
Hypothyroidism is associated with weight gain with pressure on weight bearing joints so your weight must be in controlled range otherwise you may face joint aches.
You should consult with your treating doctor/ internal medicine specialist or endocrinologist and should go for thorough check up.
Your conditions needs higher dosage of L-Thyroxine .
Few dietary restrictions are also required: avoid cauliflower, capsicum, cabbage, broccoli and lettuce.
Its very difficult to comment that after correction of TSH, your weight may be reduced as increased weight may have multiple causes.
You should perform increased physical activity with dietary restriction.
Take care,
Dr. Mayank Bhargava
Answered: Fri, 22 Feb 2013
I find this answer helpful
Psychiatrist Dr. Seikhoo Bishnoi's  Response
Hello roopa.mahii
Welcome to HCM
hypothyroidism occurs when levels of thyroid hormones decreases in blood, TSH is a stimulating hormone and its levels are usually preferred to check for hypothyroidism. In hypothyroidism levels of TSH are in higher range. 55.5 is a very high TSH level, in a lot of females with subclinical hypothyroidism during pregnancy clinical symptoms start manifesting. Also in some cases hypothyroidism manifested in pregnancy comes to pre pregnancy levels after about 6 months of delivery even without medication. What can be done is kindly get complete thyroid function test done (T3, T4,TSH) and also TSH levels with reflex to FT4 test which is most reliable test for thyroid functions.
Regarding weight yes your weight will be under control once thyroid levels come in normal range, its decreased Thyroid hormone levels which are causing rapid gain in weight.
Dose of Thyroxin should be increased (kindly consult with your doctor)
Walking is good but dieting is usually not recommended instead have high fibre diet, and balanced diet.
hope I cleared your doubt.
Take care
Answered: Fri, 22 Feb 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions